40th Annual Symposium on Foundations of Computer Science (Cat. No.99CB37039)

17-19 Oct. 1999

Filter Results

Displaying Results 1 - 25 of 69
  • 40th Annual Symposium on Foundations of Computer Science (Cat. No.99CB37039)

    Publication Year: 1999
    Request permission for commercial reuse | PDF file iconPDF (266 KB)
    Freely Available from IEEE
  • Near-optimal conversion of hardness into pseudo-randomness

    Publication Year: 1999, Page(s):181 - 190
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (180 KB)

    Various efforts have been made to derandomize probabilistic algorithms using the assumption that there exists a problem in E=dtime(2/sup O(n)/) that requires circuits of size s(n) (for some function s). These results are based on the NW (Nisan & Wigderson, 1997) generator. For the strong lower bound s(n)=2/sup ϵn/, the optimal derandomization is P=BPP. However, for weaker lower bound funct... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Author index

    Publication Year: 1999, Page(s):667 - 668
    Request permission for commercial reuse | PDF file iconPDF (14 KB)
    Freely Available from IEEE
  • Approximate nearest neighbor algorithms for Hausdorff metrics via embeddings

    Publication Year: 1999, Page(s):171 - 179
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (244 KB)

    Hausdorff metrics are used in geometric settings for measuring the distance between sets of points. They have been used extensively in areas such as computer vision, pattern recognition and computational chemistry. While computing the distance between a single pair of sets under the Hausdorff metric has been well studied, no results are known for the nearest-neighbor problem under Hausdorff metric... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Long-lived adaptive collect with applications

    Publication Year: 1999, Page(s):262 - 272
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (164 KB)

    A distributed algorithm is adaptive if the worst case step complexity of its operations is bounded by a function of the number of processes that are concurrently active during the operation (rather than a function of N, the total number of processes, which is usually much larger). We present long-lived and adaptive algorithms for collect in the read/write shared-memory model. Replacing the reads a... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Efficient regular data structures and algorithms for location and proximity problems

    Publication Year: 1999, Page(s):160 - 170
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (352 KB)

    Investigates data structures obtained by a recursive partitioning of the input domain into regions of equal size. One of the most well-known examples of such a structure is the quadtree, which is used in this paper as a basis for more complex data structures; we also provide multidimensional versions of the stratified tree of P. van Emde Boas (1997). We show that, under the assumption that the inp... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Boosting and hard-core sets

    Publication Year: 1999, Page(s):624 - 633
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (152 KB)

    This paper connects two fundamental ideas from theoretical computer science hard-core set construction, a type of hardness amplification from computational complexity, and boosting, a technique from computational learning theory. Using this connection we give fruitful applications of complexity-theoretic techniques to learning theory and vice versa. We show that the hard-core set construction of R... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Magic functions

    Publication Year: 1999, Page(s):523 - 534
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (180 KB)

    In this paper we show that three apparently unrelated problems are in fact very closely related. We sketch these problems at a high level. The selective decommitment problem first arose in a slightly different form, selective decryption, in the context of Byzantine agreement, no later than 1985. Instead of seeing encryptions of plaintexts the adversary is given commitments to the plaintexts. This ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A near-tight lower bound on the time complexity of distributed MST construction

    Publication Year: 1999, Page(s):253 - 261
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (312 KB)

    This paper presents a lower bound of Ω¯(D+√n) on the time required for the distributed construction of a minimum-weight spanning tree (MST) in n-vertex networks of diameter D=Ω(log n), in the bounded message model. This establishes the asymptotic near-optimality of existing time-efficient distributed algorithms for the problem, whose complexity is O(D+√nlog* n) View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A sublinear time approximation scheme for clustering in metric spaces

    Publication Year: 1999, Page(s):154 - 159
    Cited by:  Papers (18)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (176 KB)

    The metric 2-clustering problem is defined as follows: given a metric (or weighted graph) (X,d), partition X into two sets S(1) and S(2) in order to minimize the value of ΣiΣ{u,v}⊂S(i)d(u,v). In this paper, we show an approximation scheme for this problem View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An algorithmic theory of learning: robust concepts and random projection

    Publication Year: 1999, Page(s):616 - 623
    Cited by:  Papers (42)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (164 KB)

    We study the phenomenon of cognitive learning from an algorithmic standpoint. How does the brain effectively learn concepts from a small number of examples despite the fact that each example contains a huge amount of information? We provide a novel analysis for a model of robust concept learning (closely related to “margin classifiers”), and show that a relatively small number of examp... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Algorithmic aspects of protein structure similarity

    Publication Year: 1999, Page(s):512 - 521
    Cited by:  Papers (31)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (264 KB)

    We show that calculating contact map overlap (a measure of similarity of protein structures) is NP-hard, but can be solved in polynomial time for several interesting and relevant special cases. We identify an important special case of this problem corresponding to self-avoiding walks, and prove a decomposition theorem and a corollary approximation result for this special case. These are the first ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Markovian coupling vs. conductance for the Jerrum-Sinclair chain

    Publication Year: 1999, Page(s):241 - 251
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (188 KB)

    We show that no Markovian coupling argument can prove rapid mixing of the Jerrum-Sinclair Markov chain for sampling almost uniformly from the set of perfect and near perfect matchings of a given graph. In particular, we show that there exists a bipartite graph G such that any Markovian coupling argument on the Jerrum-Sinclair Markov chain for G must necessarily take time exponential in the number ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Noncryptographic selection protocols

    Publication Year: 1999, Page(s):142 - 152
    Cited by:  Papers (17)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (156 KB)

    Selection tasks generalize some well studied problems, such as collective coin flipping and leader election. We present new selection protocols in the full information model, and new negative results. In particular when there are (1+δ)n/2 good players, we show a protocol that chooses a good leader with probability Ω(δ1.65), and show that every leader election protocol ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Fairness in routing and load balancing

    Publication Year: 1999, Page(s):568 - 578
    Cited by:  Papers (44)  |  Patents (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (168 KB)

    We consider the issue of network routing subject to explicit fairness conditions. The optimization of fairness criteria interacts in a complex fashion with the optimization of network utilization and throughput; in this work, we undertake an investigation of this relationship through the framework of approximation algorithms. In this work we consider the problem of selecting paths for routing so a... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • All pairs shortest paths in undirected graphs with integer weights

    Publication Year: 1999, Page(s):605 - 614
    Cited by:  Papers (20)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (168 KB)

    We show that the all pairs shortest paths (APSP) problem for undirected graphs with integer edge weights taken from the range {1, 2, ..., M} can be solved using only a logarithmic number of distance products of matrices with elements in the range (1, 2, ..., M). As a result, we get an algorithm for the APSP problem in such graphs that runs in O¯(Mnω) time, where n is the numb... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An approximate L1-difference algorithm for massive data streams

    Publication Year: 1999, Page(s):501 - 511
    Cited by:  Papers (16)  |  Patents (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (196 KB)

    We give a space-efficient, one-pass algorithm for approximating the L1 difference Σi|ai-bi | between two functions, when the function values ai and bi are given as data streams, and their order is chosen by an adversary. Our main technical innovation is a method of constructing families {Vj} of limited independence ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Hardness of approximating Σ2p minimization problems

    Publication Year: 1999, Page(s):465 - 474
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (132 KB)

    We show that a number of natural optimization problems in the second level of the Polynomial Hierarchy are Σ2p -hard to approximate to within nε factors, for specific ε>0. The main technical tool is the use of explicit dispersers to achieve strong, direct inapproximability results. The problems we consider include Succinct Set Cover, Minimum Equi... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Random walks on truncated cubes and sampling 0-1 knapsack solutions

    Publication Year: 1999, Page(s):230 - 240
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (188 KB)

    We solve an open problem concerning the mixing time of a symmetric random walk on an n-dimensional cube truncated by a hyperplane, showing that it is polynomial in n. As a consequence, we obtain a full-polynomial randomized approximation scheme for counting the feasible solutions of a 0-1 knapsack problem. The key ingredient in our analysis is a combinatorial construction we call a “balanced... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • How asymmetry helps load balancing

    Publication Year: 1999, Page(s):131 - 141
    Cited by:  Papers (17)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (176 KB)

    This paper deals with balls and bins processes related to randomized load balancing, dynamic resource allocation and hashing. Suppose n balls have to be assigned to n bins, where each ball has to be placed without knowledge about the distribution of previously placed balls. The goal is to achieve an allocation that is as even as possible so that no bin gets much more balls than the average. A well... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A non-linear time lower bound for Boolean branching programs

    Publication Year: 1999, Page(s):60 - 70
    Cited by:  Papers (14)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (184 KB)

    We prove that for all positive integer k and for all sufficiently small ε>0 if n is sufficiently large then there is no Boolean (or 2-way) branching program of size less than 2em which for all inputs X⊆{0, 1, ..., n-1} computes in time kn the parity of the number of elements of the set of all pairs (x,y) with the property x∈X, y∈X, x<y, x+y∈X. For the proo... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Efficient testing of large graphs

    Publication Year: 1999, Page(s):656 - 666
    Cited by:  Papers (10)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (192 KB)

    Let P be a property of graphs. An ε-test for P is a randomized algorithm which, given the ability to make queries whether a desired pair of vertices of an input graph G with n vertices are adjacent or not, distinguishes, with high probability, between the case of G satisfying P and the case that it has to be modified by adding and removing more than εn2 edges to make it satisf... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Non-interactive cryptocomputing for NC1

    Publication Year: 1999, Page(s):554 - 566
    Cited by:  Papers (19)  |  Patents (10)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (156 KB)

    The area of “computing with encrypted data” has been studied by numerous authors in the past twenty years since it is fundamental to understanding properties of encryption and it has many practical applications. The related fundamental area of “secure function evaluation” has been studied since the mid 80's. In its basic two-party case, two parties (Alice and Bob) evaluate ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Finding maximal repetitions in a word in linear time

    Publication Year: 1999, Page(s):596 - 604
    Cited by:  Papers (55)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (156 KB)

    A repetition in a word w is a subword with the period of at most half of the subword length. We study maximal repetitions occurring in w, that is those for which any extended subword of w has a bigger period. The set of such repetitions represents in a compact way all repetitions in w. We first prove a combinatorial result asserting that the sum of exponents of all maximal repetitions of a word of... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Satisfiability of word equations with constants is in PSPACE

    Publication Year: 1999, Page(s):495 - 500
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (108 KB)

    We prove that the satisfiability problem for word equations is in PSPACE. The satisfiability problem for word equations has a simple formulation: find out whether or not an input word equation has a solution. The decidability of the problem was proved by G.S. Makanin (1977). His decision procedure is one of the most complicated algorithms existing in the literature. We propose an alternative algor... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.